Patient Comments: Osteoporosis - Symptoms

What were your symptoms at the onset of your osteoporosis?

Comment from: Alijane, 45-54 Female (Patient) Published: August 05

I started early menopause 11 years ago at 40 and due to breast cancer risks my doctor refused to start me on hormone replacement therapy. I recently experienced neck/shoulder pain and saw a chiropractor, I was given an x-ray and diagnosed with early osteoporosis in my thoracic vertebrae. I've done a lot of reading regarding treatment and have started taking calcium/vitamin D supplements. I've also invested in a weighted vest to exercise and build osteoblasts. I'm having a DEXA scan and will monitor yearly to see if the vest works.

Was this comment helpful?Yes
Comment from: ewcollins, 55-64 Male (Patient) Published: August 15

In 2008, I asked my physician for a bone density scan. They said, "No, you have no risk factors." In 2009, I asked my new physician for a bone density scan. Again, they said, "No, you have no risk factors." In 2010, I asked yet another new physician for a bone density scan. They reluctantly agreed. It turned out that I have osteoporosis of the lumbar spine and osteopenia of the left hip and left femoral neck. I wish that I had found out about this in 2008, when I first asked. One need not have any symptoms or risk factors to get osteoporosis. Everyone over 50 should have a DEXA scan.

Was this comment helpful?Yes
Comment from: GRP, 65-74 Female (Patient) Published: December 16

The symptoms of my osteoporosis are loss of height, stooping, low bone density and back pain.

Was this comment helpful?Yes
Comment from: jennwright, 35-44 Female (Patient) Published: January 06

My first symptoms started when I was 36: I started having chest pain. X-rays didn't show anything, so I went for four months trying to convince my numerous doctors that it wasn't going away, and that it changed sites. Finally, they sent me to a pain specialist, who looked at my four-month-old x-rays and saw six bilateral rib fractures. The radiologist hadn't caught them when the films were taken because my bones were already too transparent. I ended up having 44 known a traumatic rib fractures (three broke during a lung-capacity test) within eleven months. I've since had a few minor fractures (rib, scapula) but nothing major since I started on Reclast (zoledronic acid).

Was this comment helpful?Yes
Comment from: Joe Med., 55-64 Male (Patient) Published: June 05

I am a patient of severe Ankylosing Spondylitis. The first symptoms were at the age of 14 (now 61). This was diagnosed at age 24, having started the medication of anti-inflammatories, from the Butazolidin, Voix (just to name a few) and lastly Humira. The effect of the Humira was positive as it alleviated pain and increased flexibility. The side effects directly linked with this treatment were: Dermatitis in various parts of the body. Blisters and subsequent dry skin on the scalp; Dry skin in the ears and behind; rash on the groin and buttocks. Soon (about 2 Months) after commencing the Humira treatment, pain began to be evident on the right leg (Femur), to the extent that strong pain killers were required to alleviate the pain. (This is the same leg that was subjected to a "Hip-Replacement" 4 Years ago). "X" Rays and a CT scan was conducted. The results indicate that there is a "Pinched Nerve" on the lower back, thus causing the pain. It also concluded that there is a severe case of "Osteoporosis.” The multiple exams, X-Rays and tests never indicated the presence of "Osteoporosis.” Today's results indicate severe.

Was this comment helpful?Yes
Comment from: JO C, 65-74 Female (Patient) Published: May 23

I was diagnosed with osteoporosis and given a sample of Boniva to be taken orally once a month. I took the first pill as prescribed 5/21/2011. Twenty-four hours later I experience pain under my right breast to the right of my sternum. It increase in intensity for the next 10 to 12 hours at which time the pain spread to the left side - under my left breast. The pain was sharp, intense and debilitating. After a restless night, I awoke to less pain this morning. As the day progresses, I can sit up, take deep breaths and lift more than ten pounds. I have now researched and found that this has happened to other women. I will never, never take this medicine again and wonder how many others have had this negative experience. I reported it to my doctor who said it was up to me to report it to the FDA. Fine, I have no problem doing this, but wonder how many elderly women who have gone through this are able and willing to report it.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Osteoporosis - Treatment Question: What kinds of treatment, including medication or supplements, have you tried for your osteoporosis?
Osteoporosis - Share Your Experience Question: Do you or a relative have osteoporosis? Please share your experience.
Osteoporosis - Risk Factors and Causes Question: Do you have any risk factors for osteoporosis? What are they?
Osteoporosis - Lifestyle Changes Question: What lifestyle changes (diet, exercise, quitting smoking or alcohol) have you made to manage your osteoporosis?
Osteoporosis - Hormone Therapy Experience Question: Have you been prescribed hormone therapy to treat your osteoporosis? What was your experience?
Osteoporosis - Medications Question: What medications have been prescribed to treat your osteoporosis?
Osteoporosis - Complications Question: Have you had any complications related to your osteoporosis? If so, what were they?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.